Minnesota, 2011

Lake-Effect Snow in Minnesota, March 6 to 7, 2011

March 6 to 7, 2011 · NWS DLH · 1 event in 1 county or zone

An east to west high pressure ridge between Hudson Bay and Lake Superior resulted in an onshore flow across the Minnesota Arrowhead. A weak trough that briefly developed over the eastern tip of the Arrowhead resulted in a very localized snowfall of nearly a foot at the Grand Portage Ranger Station.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An east to west high pressure ridge between Hudson Bay and Lake Superior resulted in an onshore flow across the Minnesota Arrowhead. A weak trough that briefly developed over the eastern tip of the Arrowhead resulted in a very localized snowfall of nearly a foot at the Grand Portage Ranger Station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 6, 2:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 6, 2:37 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
237 PM CST SUN MAR 6 2011

.DISCUSSION...
MAIN CONCERNS IN THE SHORT TERM ARE THE SNOW TONIGHT AND EARLY
TOMORROW MORNING ASSOCIATED WITH A WEAK DISTURBANCE PASSING
THROUGH MN. THEN...ACCUMULATING SNOW FOR MUCH OF THE NORTHLAND...
POSSIBLY HEAVY OVER NW WI WITH THE NEXT STORM SYSTEM EXPECTED TO
MOVE FROM THE MID MS VALLEY INTO THE CENTRAL GREAT LAKES LATE TUE
NIGHT INTO WED.

CURRENTLY...THERE IS A WEEK UPPER LEVEL S/W AND NEARLY CO-
LOCATED SFC INVERTED TROUGH OVER MN THAT IS SLOWLY MOVING TO THE
EAST AND SPREADING LIGHT/MDT SNOW THROUGH THE REGION. JUST A FEW
REPORTS FROM THE ARROWHEAD THIS MORNING WITH SNOW AMTS AROUND 1.5
INCHES. OTHER AREAS CAN PROBABLY BE ESTIMATED AROUND A TRACE UP TO
A HALF INCH SO FAR. THE MAIN SWATH OF SNOW SHOWERS ON REGIONAL
RADAR IS STILL FURTHER TO THE WEST...SO SHOULD SEE SOME EXPANSION
AND INTENSIFICATION OF THE SNOW SHOWERS THROUGH THE NEXT 6 HOURS.
LATEST RUC80 STILL SHOWS A NARROW BAND OF 925/850MB FGEN EXPECTED
TO MOVE THROUGH CENTRAL/NE MN AROUND 00-03Z THIS EVENING. THIS
SHOULD HELP PRODUCE ANOTHER 1-2 INCHES OF SNOW TONIGHT...WITH SOME
AREAS SEEING UP TO 3 OR 4 INCHES...ESPECIALLY AROUND THE IRON
RANGE EWD.

BY MONDAY...THE UPPER LEVEL WAVE CONTINUES TO MOVE TO THE
EAST...BUT LEAVES BEHIND THE SFC INVERTED TROUGH OVER CENTRAL WI
AND THE WRN GREAT LAKES REGION...AND ALLOWS THE LIGHT SNOW SHOWERS
TO LINGER AROUND THE NORTH SHORE AND THROUGH PARTS OF NW WI
THROUGH THE DAY. WITH THE SFC TROUGH IN PLACE...WINDS WILL
CONTINUE TO BE FROM THE ENE...AND LEAVE OPEN THE POTENTIAL FOR
ADDITIONAL LAKE ENHANCED LIGHT SNOW SHOWERS LATE MON AND EARLY
TUE. OTHERWISE...MON AND TUE WILL REMAIN MOSTLY CLOUDY WITH
TEMPERATURES IN THE MID 20S TO MID 30S.

BY LATE TUESDAY AND EARLY WEDNESDAY...THE MUCH TALKED ABOUT
WINTER STORM MOVES FROM NRN MO INTO SRN WI. THERE IS STILL SOME
UNCERTAINTY REGARDING THE EVENTUAL TRACK OF THE SFC LOW...BUT
RECENT MODEL GUIDANCE HAS REALLY COME TO A CONSENSUS THAT THE MAIN
SWATH OF HEAVY SNOW WILL BE FROM CENTRAL IA...THROUGH SERN
MN...AND INTO CENTRAL WI...JUST N/NW OF THE LOW TRACK. THIS LEAVES
THE SERN PART OF OUR CWA WITHIN RANGE OF GETTING HIT WITH SOME
HEAVY SNOW AMTS...+6 INCHES...WHILE AREAS OF NE MN COULD SEE
AROUND 2-4 INCHES. MODELS DO SHOW A ROBUST SUPPLY OF MOISTURE AND
ADEQUATE WAA INTO CENTRAL WI...ALONG WITH NUMEROUS BANDS OF
ELEVATED FGEN NORTH OF THE WARM FRONT...ALL WHICH ARE POSITIVE FOR
HEAVY SNOW AMTS. HOWEVER...THIS SYSTEM IS STILL 3 TO 4 DAYS
OUT...SO A LOT CAN CHANGE IN THE MEAN TIME.

.EXTENDED...WED NITE THRU SUN...

FCST FOR WED NITE THRU THU NITE A MATTER OF DECREASING POPS FROM
W-E WITH DEPARTURE OF SFC LOW. SHARP NARROW RIDGE THEN PASSES THRU
THE REGION FOLLOWED BY A BROAD AREA OF ISENT LIFT/WAA ON BACK SIDE
OF RIDGE AND PASSAGE OF UPR LVL S/WV ALG CN BORDER. INSERTED
SLGT/LOW CHC POPS FOR FRI. SRN HALF OF CWA MAY BE WARM ENUF FOR A
RA/SN MIX DURING MUCH OF THE DAY. THIS ROUND OF PRECIP DEPARTS THE
REGION FRI NITE/SAT. LEFT NEXT SUN DRY FOR NOW AS BOTH GFS AND
ECMWF INDICATE A SFC RIDGE MOVING IN. THERE ARE SOME MODEL DIFFS
REGARDING THE DEPARTING SFC LOW NEXT WEEKEND...AND IF THERE ARE
ANY CHANGES IN TRACK OR TIMING...THE WEEKEND FCST MAY NEED SOME
REVISION.

&&

.AVIATION...UPDATE FOR 18Z TAFS...

MVFR/IFR CONDS EXPECTED WITH PSG OF SFC TROF THIS AFTN/EVE...THEN
GRADUALLY INCRSG CONDS OVNGT AS -SN ENDS AND SFC RIDGE PUSHES IN.

&&

.POINT TEMPS/POPS...
DLH  14  25  14  28 /  90  20  20  30
INL  -4  15  -7  25 /  50  10  10  10
BRD  11  24  11  31 /  80  10  10  10
HYR  21  31  19  35 /  90  20  20  10
ASX  20  29  20  33 /  90  40  30  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...TENTINGER
EXTENDED....04
AVIATION...04
Hazardous weather outlook, Mar 6, 3:45 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
345 PM CST SUN MAR 6 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
345 PM CST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL CONTINUE ACROSS MUCH OF THE NORTHLAND THIS
EVENING AND THROUGH THE OVERNIGHT. ACCUMULATIONS OF 1 TO 3 INCHES
ARE EXPECTED FOR MOST OF THE REGION. LOCALIZED AMOUNTS UP TO 4
INCHES ARE POSSIBLE FROM THE IRON RANGE EASTWARD INTO THE ELEVATED
TERRAIN NEAR LAKE SUPERIOR IN LAKE AND COOK COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER WINTER STORM IS EXPECTED TO DEVELOP ACROSS THE SOUTHERN
PLAINS TUESDAY AND MOVE TOWARDS THE GREAT LAKES WEDNESDAY. FORECAST
TRENDS CONTINUE TO SUGGEST THE STORM WILL STAY WELL TO THE SOUTH
OF THE NORTHLAND. HOWEVER...CONDITIONS COULD CHANGE RAPIDLY...AND
BRING SIGNIFICANT SNOWFALL TO PARTS OF THE NORTHLAND...ESPECIALLY
ACROSS NORTHWEST WISCONSIN. STRONG NORTHEAST WINDS...ESPECIALLY
AROUND LAKE SUPERIOR...ARE ALSO POSSIBLE. MONITOR THE LATEST
FORECASTS AND STATEMENTS CONCERNING THIS POTENTIAL WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE ENCOURAGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Mar 6, 11:10 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1110 AM CST SUN MAR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     SNOW             LUTSEN                  47.64N 90.71W
03/06/2011  M1.7 INCH        COOK               MN   TRAINED SPOTTER

&&

SCW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Cook

When
March 6, 4:00 PM CST to March 7, 8:30 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291277.